Alert archive / Wisconsin / Flash Flood Warnings in 1998

Flash Flood Warning 14, NWS La Crosse, WI

June 27, 1998Clark County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Jun 27, 1998, 6:05 AM CDT for Clark County, Wisconsin. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 6:05 AM CDT (11:05 UTC)
Expired
Jun 27, 1998, 3:00 PM CDT
In force
9 hr
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1537 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1537 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 271104
FFWLSE
WIC019-053-121-272000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
605 AM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHERN CLARK OUNTY IN CENTRAL WISCONSIN
  TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN
  JACKSON COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 300 PM CDT

* AT 545 AM CDT...WATER LEVELS CONTINUED RISE ON THE TREMPEALEAU AND
  BLACK RIVERS.  NUMEROUS ROAD CLOSURES AND WASHOUTS HAVE BEEN REPORTED
  ACROSS TREMPEALEAU...JACKSON AND SOUTHERN CLARK COUNTIES.  NEAR THE 
  CITY OF ARCADIA SANDBAGGING IS BECOMING NECESSARY.

* RUNOFF FROM VERY HEAVY RAINS DURING THE OVERNIGHT HOURS CONTINUES TO
  POUR INTO THE MAIN RIVER CHANNELS EARLY THIS MORNING...WITH WATER
  LEVELS RISING RAPIDLY IN SOME STRETCHES OF THE BLACK AND TREMPEALEAU
  RIVERS.

IF TRAVELLING IN THE WARNING AREA THROUGH THIS AFTERNOON BE ON THE
ALERT FxOR ROAD WASHOUTS.  DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS
THE ROAD.  CREST VALUES FOR THE TREMPEALEAU AND BLACK RIVERS WILL BE
AVAILABLE LATER THIS MORNING.

RRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 8:20 PM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jun 26, 8:20 PM CDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT FRI JUN 26 1998

FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER
POTENTIAL.

SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA
WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST
WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT
AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF
MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES.

THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO
MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST
CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN.

COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY
AND STORM PREDICTION CENTER.

THOMPSON

In the hours before

Special weather statement, Jun 27, 2:41 AM CDT, 3 hours 24 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT SAT JUN 27 1998

...THE TORNADO WATCH IS NO LONGER IN EFFECT...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND
CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO
LONGER IN EFFECT.  COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE:

IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA

IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO...
TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS...
VERNON...CRAWFORD AND RICHLAND.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY
UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR
THAT COUNTY.

KING
Special weather statement, Jun 27, 2:41 AM CDT, 3 hours 24 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT SAT JUN 27 1998

...THE TORNADO WATCH IS NO LONGER IN EFFECT...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND
CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO
LONGER IN EFFECT.  COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE:

IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA

IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO...
TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS...
VERNON...CRAWFORD AND RICHLAND.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY
UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR
THAT COUNTY.

KING
Special weather statement, Jun 27, 5:00 AM CDT, 1 hour 5 minutes before
WIZ061-271500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR GRANT COUNTY
OF SOUTHWEST WISCONSIN...

THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND NO LONGER POSE A SEVERE
WEATHER THREAT TO GRANT COUNTY. THEREFORE...THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELLED.

THOMPSON
Special weather statement, Jun 27, 5:00 AM CDT, 1 hour 5 minutes before
WIZ061-271500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT FOR GRANT COUNTY
OF SOUTHWEST WISCONSIN...

THUNDERSTORMS HAVE MOVED EAST OF THE AREA AND NO LONGER POSE A SEVERE
WEATHER THREAT TO GRANT COUNTY. THEREFORE...THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELLED.

THOMPSON
Special weather statement, Jun 27, 6:05 AM CDT, 0 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
605 AM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL AGAIN FOR THIS
EVENING AND OVERNIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN.
THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. TORRENTIAL RAINS COULD ALSO CAUSE MORE FLASH FLOODING.
THE MOST FAVORABLE TIME WOULD BE FROM 7 PM THIS EVENING INTO THE EARLY
MORNING HOURS OF SUNDAY.

THE TRIGGER FOR THESE STORMS WILL BE A NEARLY STATIONARY FRONT
EXTENDING FROM SOUTHWEST WISCONSIN ALONG THE MINNESOTA/IOWA BORDER.
A LOW LEVEL JET OF 30 TO 40 KNOTS TRANSPORTING HIGH DEWPOINT AIR
NORTHWARD IS ANTICIPATED TO INTERCEPT THIS FRONT...WHILE PRECIPITABLE
WATER VALUES UP TO 1.75 INCHES ARE EXPECTED.

THUNDERSTORMS SHOULD DEVELOP IN SOUTHERN MINNESOTA LATE THIS AFTERNOON
AND THEN MOVE/DEVELOP EAST ALONG THE FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT.

DUE TO THE SERIOUS NATURE OF ONGOING FLOODING IN SOME LOCATIONS AND THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...EMERGENCY MANAGERS AND LAW
ENFORCEMENT OFFICIALS ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECASTS. SPOTTER GROUPS WILL LIKELY BE NEEDED AGnAIN DURING THE EVENING
AND OVERNIGHT HOURS.

THOMPSON
Special weather statement, Jun 27, 6:05 AM CDT, 0 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
605 AM CDT SAT JUN 27 1998

...SEVERE THUNDERSTORM AND FLASH FLOOD POTENTIAL AGAIN FOR THIS
EVENING AND OVERNIGHT...

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...SOUTHWEST...WEST CENTRAL AND CENTRAL WISCONSIN.
THE PRIMARY THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. TORRENTIAL RAINS COULD ALSO CAUSE MORE FLASH FLOODING.
THE MOST FAVORABLE TIME WOULD BE FROM 7 PM THIS EVENING INTO THE EARLY
MORNING HOURS OF SUNDAY.

THE TRIGGER FOR THESE STORMS WILL BE A NEARLY STATIONARY FRONT
EXTENDING FROM SOUTHWEST WISCONSIN ALONG THE MINNESOTA/IOWA BORDER.
A LOW LEVEL JET OF 30 TO 40 KNOTS TRANSPORTING HIGH DEWPOINT AIR
NORTHWARD IS ANTICIPATED TO INTERCEPT THIS FRONT...WHILE PRECIPITABLE
WATER VALUES UP TO 1.75 INCHES ARE EXPECTED.

THUNDERSTORMS SHOULD DEVELOP IN SOUTHERN MINNESOTA LATE THIS AFTERNOON
AND THEN MOVE/DEVELOP EAST ALONG THE FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT.

DUE TO THE SERIOUS NATURE OF ONGOING FLOODING IN SOME LOCATIONS AND THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...EMERGENCY MANAGERS AND LAW
ENFORCEMENT OFFICIALS ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECASTS. SPOTTER GROUPS WILL LIKELY BE NEEDED AGnAIN DURING THE EVENING
AND OVERNIGHT HOURS.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:42 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau63 min
Jun 26, 9:36 PM CDTFlash Flood WarningARXJackson, Trempealeau3 hr
Jun 26, 9:46 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau64 min
Jun 26, 9:51 PM CDTSevere Thunderstorm WarningARXClark64 min
Jun 26, 10:08 PM CDTSevere Thunderstorm WarningARXJackson62 min
Jun 26, 10:53 PM CDTSevere Thunderstorm WarningARXClark67 min
Jun 26, 10:59 PM CDTSevere Thunderstorm WarningARXBuffalo61 min
Jun 26, 11:07 PM CDTSevere Thunderstorm WarningARXJackson63 min
Jun 26, 11:10 PM CDTTornado WarningARXBuffalo50 min
Jun 26, 11:16 PM CDTSevere Thunderstorm WarningARXTrempealeau74 min
Jun 26, 11:20 PM CDTFlash Flood WarningARXClark3 hr
Jun 26, 11:33 PM CDTFlash Flood WarningARXBuffalo3 hr
Jun 26, 11:49 PM CDTSevere Thunderstorm WarningARXLa Crosse71 min
Jun 27, 12:07 AM CDTSevere Thunderstorm WarningARXJackson83 min
Jun 27, 12:21 AM CDTSevere Thunderstorm WarningARXMonroe69 min
Jun 27, 12:43 AM CDTFlash Flood WarningARXJackson, La Crosse, Monroe, Trempealeau5 hr
Jun 27, 12:43 AM CDTFlash Flood WarningARXClark5 hr
Jun 27, 12:43 AM CDTFlash Flood WarningARXBuffalo5 hr
Jun 27, 12:43 AM CDTSevere Thunderstorm WarningARXVernon62 min
Jun 27, 1:05 AM CDTSevere Thunderstorm WarningARXAdams, Juneau70 min
Jun 27, 1:36 AM CDTSevere Thunderstorm WarningARXCrawford, Richland84 min
Jun 27, 1:40 AM CDTSevere Thunderstorm WarningARXVernon50 min
Jun 27, 2:26 AM CDTFlash Flood WarningARXVernon3 hr
Jun 27, 3:19 AM CDTSevere Thunderstorm WarningARXGrant71 min
Jun 27, 6:05 AM CDTFlash Flood WarningARXJackson, Trempealeau9 hr

Nearby

Flash Flood Warnings in Wisconsin, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.